Alert archive / Arizona / Red Flag Warnings in 2017

Red Flag Warning 8, NWS Phoenix, AZ

December 7, 20175 counties in Arizona; Imperial County, Riverside County, California

NWS Phoenix, AZ issued this red flag warning at Dec 7, 2017, 3:28 AM MST for 5 counties in Arizona; Imperial County, Riverside County, California. It was in force for 13 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 7, 2017, 3:28 AM MST (10:28 UTC)
Expired
Dec 7, 2017, 4:00 PM MST
In force
13 hr
Issued by
NWS Phoenix, AZ

Counties Gila County, AZ, La Paz County, AZ, Maricopa County, AZ, Pinal County, AZ, Yuma County, AZ, Imperial County, CA, Riverside County, CA

The radar

The Yuma radar (KYUX), 149 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 7, 8:14 AM MSTNON-TSTM WND DMG3 Nw Mira Loma, CACHP REPORTS OVERTURNED SEMI ON I-15 JUST NORTH OF THE HIGHWAY 60 INTERCHANGE.
Dec 7, 8:15 AM MSTWILDFIRE3 Nw Mira Loma, CACHP REPORTS NEW BRUSH FIRE NEAR THE I-15, HIGHWAY 60 INTERCHANGE EAST-SOUTHEAST OF ONTARIO.
Dec 7, 12:51 PM MSTNON-TSTM WND DMG1 Wsw East Hemet, CACHP REPORTS TREE DOWN ON STETSON AVE.
Dec 7, 2:13 PM MSTWILDFIRE2 Nne Murrieta Hot Spri, CACHP REPORTS BRUSH FIRE CLOSE TO HOUSES.
Dec 7, 3:16 PM MSTNON-TSTM WND GST 654 Sse Beaumont, CAMESONET STATION HSGC1, HIGHLAND SPRINGS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.5 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2017-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2017-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3939 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

506 
WWUS85 KPSR 071028
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
328 AM MST Thu Dec 7 2017

AZZ131>133-CAZ231-232-072230-
/O.NEW.KPSR.FW.W.0008.171207T1028Z-171207T2300Z/
Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ-
Central Deserts-
Southern Gila County/Tonto National Forest Foothills-
Lower Colorado River Valley CA-
Imperial County And Eastern Riverside County-
328 AM MST Thu Dec 7 2017 /228 AM PST Thu Dec 7 2017/

...RED FLAG WARNING IN EFFECT UNTIL 4 PM MST /3 PM PST/ THIS
AFTERNOON FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE
DANGER FOR much of South-Central Arizona and Southeast California...

The National Weather Service in Phoenix has issued a Red Flag
Warning for strong winds, low relative humidity and high fire
danger, which is in effect until 4 PM MST /3 PM PST/ this 
afternoon.

* AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado 
  River Valley AZ, Central Deserts, Southern Gila County/Tonto 
  National Forest Foothills, Lower Colorado River Valley CA and 
  Imperial County And Eastern Riverside County.

* WINDS...North 10 to 20 mph with gusts up to 45+ mph.

* TIMING...Now through 4 PM MST / 3 PM PST this afternoon.

* RELATIVE HUMIDITY...As low as 5 to 10 percent.

* IMPACTS...Fuels are dry and fire danger is high. These 
  conditions combined with low relative humidity and strong winds 
  will lead to widespread hazardous fire weather conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
2 follow-up statements
347 
WWUS85 KPSR 072208
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
308 PM MST Thu Dec 7 2017

AZZ131>133-CAZ231-232-072315-
/O.CON.KPSR.FW.W.0008.000000T0000Z-171207T2300Z/
Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ-
Central Deserts-
Southern Gila County/Tonto National Forest Foothills-
Lower Colorado River Valley CA-
Imperial County And Eastern Riverside County-
308 PM MST Thu Dec 7 2017 /208 PM PST Thu Dec 7 2017/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 4 PM MST /3 PM PST/
THIS AFTERNOON FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH
FIRE DANGER FOR MUCH OF SOUTH-CENTRAL ARIZONA AND SOUTHEAST
CALIFORNIA...

* AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado 
  River Valley AZ, Central Deserts, Southern Gila County/Tonto 
  National Forest Foothills, Lower Colorado River Valley CA and 
  Imperial County And Eastern Riverside County.

* WINDS...North 15 to 20 mph with gusts up to 30 mph.

* TIMING...Now through 4 PM MST / 3 PM PST this afternoon.

* RELATIVE HUMIDITY...As low as 5 percent.

* IMPACTS...Fuels are dry and fire danger is high. These 
  conditions combined with low relative humidity and strong 
  winds will lead to widespread hazardous fire weather 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
834 
WWUS85 KPSR 072253
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
353 PM MST Thu Dec 7 2017

AZZ131>133-CAZ231-232-080000-
/O.EXP.KPSR.FW.W.0008.000000T0000Z-171207T2300Z/
Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ-
Central Deserts-
Southern Gila County/Tonto National Forest Foothills-
Lower Colorado River Valley CA-
Imperial County And Eastern Riverside County-
353 PM MST Thu Dec 7 2017 /253 PM PST Thu Dec 7 2017/

...RED FLAG WARNING WILL EXPIRE AT 4 PM MST /3 PM PST/ THIS
AFTERNOON FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE
DANGER FOR MUCH OF SOUTH CENTRAL ARIZONA AND SOUTHEAST CALIFORNIA...

WIND SPEEDS HAVE NOW FALLEN BELOW CRITICAL RED FLAG CRITERIA 
THRESHOLDS.

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Dec 7, 3:27 AM MST, 1 minute earlier.

Area forecast discussion, Dec 7, 3:27 AM MST, 1 minute before
Area Forecast Discussion
National Weather Service Phoenix AZ
327 AM MST Thu Dec 7 2017

.SYNOPSIS...
A dry cold front from the north will push through the region today
bringing windy conditions with some areas under a Wind Advisory.
Temperatures will be cooler as well. In fact, desert highs
today and Friday will be in the mid 60s to around 70. The coldest
low temperatures of the season so far can be expected Friday
morning with some spots on the lower deserts touching the freezing
mark. Saturday morning will be only slightly warmer. Thereafter,
a significant warming trend can be expected with above normal
temperatures returning over the weekend and into next week.

&&

.DISCUSSION...
Today...
North and northeast winds have picked up at many places early
this morning - even at Sky Harbor which had previously been
experiencing light counter-gradient winds associated with terrain
obstacles on the Valley floor. This is in response to
a tightening pressure gradient due to the southward expansion of
strong surface high pressure in the wake of a dry cold front.
Related to that, there are very strong north/northeasterly winds
in the lower levels with models depicting 25-40 kts at 925mb
through 12Z and then weakening through 18Z. For the most part, the
surface winds have not reached their "potential" due to reduced
mixing at this time of day. KBLH is a notable exception and has
far exceeded model guidance with a recent peak of 44kts as of
this writing. Sometimes these jumps are short lived with the
frontal passage but there will be a window where the surface
gradient and lower tropospheric winds will remain quite strong.
Will be issuing a Wind Advisory in some areas as well as a Red
Flag Warning for a much larger area (lower wind speed threshold).
As for temperatures, there will be cool advection. Models
indicate 5-6 degrees C of cooling at 925 and 850 mb over south-
central AZ and 3-4 C further west. That means highs in the 60s on
the lower deserts (incl. metro Phoenix) even with full sun.

Tonight and Friday...
With cooler and very dry air in place, along with much lighter
winds, temperatures will be much cooler. Friday morning lows will
see the coldest lower desert locations touch the freezing mark
with Sky Harbor in the lower 40s. The Freeze Watch in effect for
some of our higher terrain areas will be converted to a Warning.
Friday highs will not see much warming compared to Thursday -
especially on the valley floors of south-central AZ (incl. metro
Phoenix) due to strong inversions.

Saturday through Wednesday...
Temperatures warm considerably over the weekend as the West Coast
ridge expands inland. Meanwhile, an upper low develops west of
Baja Mexico within southern branch flow undercutting the ridge.
Models are in good agreement that it will slowly advance
northeastward and become centered over the northern portion of the
Gulf of California by Wednesday afternoon. In the process it will
send some high clouds over the area at times but we're not looking
at multiple days of thick high clouds. The system eventually pulls
some lower and mid level moisture into it but it looks like that
will stay south of the Mexico border due to the influence of the
ridge. NAEFS PoPs only manage to peak in the low single digits.
Dry forecast through at least Wednesday.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Breezy northeast winds are forecast to continue for the next 24
hours as a dry weather system slides south over our area. However,
a few forecast models indicate that the NE surface flow may once
again switch to a light W/SW return flow tonight at KPHX making
for a difficult forecast. If and when this may happen is highly
uncertain but will continue to update the TAF as need be.
Regardless, breezy northeast winds should return to all locations
tomorrow morning and persist through the late afternoon. Skies
will remain clear.

Southeast California/Southwest Arizona including KIPL and KBLH:

Breezy northerly flow will continue for the next 24 hours with
winds slightly weaker on Friday. Once again, the strongest winds
will be focused at KBLH with gusts 25-30kts in the morning
decreasing to around 20-25 kts late in the afternoon. Skies will
remain clear at TAF sites for at least the next 24 hours.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday: The drying trend will continue with
minimum relative humidities dropping to near 15 percent for the
driest locations but contrasted with fair overnight recoveries.
The strongest winds will be felt along the ridgetops and other
higher terrain but will generally be on the lighter side outside
of a few afternoon gusts. A few locations may temporarily flirt
with critical fire weather conditions but these moments should be
fairly brief. Otherwise, temperatures will slowly increase a few
degrees and remain above the seasonal average.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Freeze Watch from this evening through Friday morning for AZZ560-
     562-563.

CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...AJ
AVIATION...Wilson
FIRE WEATHER...Deemer

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 3:26 AM MSTFreeze WarningPSRGila, Maricopa, Pinal30 hr
Dec 7, 3:26 AM MSTWind AdvisoryPSRGila, La Paz, Maricopa, Pinal10 hr
Dec 7, 10:56 AM MSTBlowing Dust AdvisoryPSRPinal2 hr

Nearby

Red Flag Warnings in Arizona, 2017Red Flag Warnings in California, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.